Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 232, NWS Mobile, AL

July 21, 2008Perry County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jul 21, 2008, 6:41 PM CDT for Perry County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2008, 6:41 PM CDT (23:41 UTC)
Expired
Jul 21, 2008, 7:15 PM CDT
In force
34 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Perry County, MS

The radar

The Mobile radar (KMOB), 89 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1586 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 212341
SVRMOB
MSC111-220015-
/O.NEW.KMOB.SV.W.0232.080721T2341Z-080722T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
641 PM CDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PERRY COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF NEW AUGUSTA...

* UNTIL 715 PM CDT

* AT 636 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE    
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OVER 60 MPH.      
  THIS STORM WAS NEAR FERGUSON...OR ABOUT NEAR NEW AUGUSTA.  THE     
  STORMS WAS MOVING SLOWLY NORTHEAST AT 5 MPH. 
 
* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINGATE BY 650 PM CDT...
  BEAUMONT...FERGUSON...KITTRELL AND 7 MILES SOUTH OF HINTONVILLE BY
  715 PM CDT...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3127 8890 3107 8888 3103 8905 3123 8912
TIME...MOT...LOC 2340Z 250DEG 3KT 3115 8899

$$
3 follow-up statements
000 
WWUS54 KMOB 212350
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
650 PM CDT MON JUL 21 2008

MSC111-220015-
/O.CON.KMOB.SV.W.0232.000000T0000Z-080722T0015Z/
PERRY MS-
649 PM CDT MON JUL 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL PERRY COUNTY...

AT 649 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OVER 60 MPH 
AND NICKEL SIZE HAIL.  THIS STORM WAS NEAR FERGUSON AND 
BEAUMONT...MOVING NORTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FERGUSON BY 7 PM CDT...
  BEAUMONT...KITTRELL AND 6 MILES SOUTH OF HINTONVILLE BY 710 PM
  CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3127 8890 3107 8888 3103 8905 3123 8912
TIME...MOT...LOC 2349Z 242DEG 4KT 3116 8897

$$
000 
WWUS54 KMOB 220006
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
706 PM CDT MON JUL 21 2008

MSC111-220015-
/O.CON.KMOB.SV.W.0232.000000T0000Z-080722T0015Z/
PERRY MS-
705 PM CDT MON JUL 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL PERRY COUNTY...

AT 705 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO DETECT A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OVER 60 MPH 
AND LARGE HAIL AROUND NICKEL SIZE.  THIS STORM WAS ALONG AND JUST 
SOUTH OF HIGHWAY 98...JUST SOUTH OF FERGUSON...AND WAS MOVING SLOWLY 
TO THE NORTH AT 3 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FERGUSON...WINGATE...BEAUMONT AND NEW AUGUSTA BY 715 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3127 8890 3107 8888 3103 8905 3123 8912
TIME...MOT...LOC 0005Z 199DEG 3KT 3117 8898

$$
000 
WWUS54 KMOB 220018
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
718 PM CDT MON JUL 21 2008

MSC111-220025-
/O.EXP.KMOB.SV.W.0232.000000T0000Z-080722T0015Z/
PERRY MS-
715 PM CDT MON JUL 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PERRY COUNTY EXPIRED
AT 715 PM CDT...

AT 715 PM CDT...THE THUNDERSTORM OVER CENTRAL PERRY COUNTY NEAR 
FERGUSON AND BEAUMONT HAD WEAKENED BELOW SEVERE LIMITS. THE SEVERE 
THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE. 

GUSTY WINDS TO NEAR 40 MPH...SMALL HAIL AND FREQUENT LIGHTNING 
STRIKES ARE STILL POSSIBLE WITH THIS STORM.  

LAT...LON 3127 8890 3107 8888 3103 8905 3123 8912
TIME...MOT...LOC 0006Z 207DEG 9KT 3119 8897

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:56 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 21, 3:56 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
356 PM CDT MON JUL 21 2008

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT) UPPER LEVEL RIDGE IS
BEGINNING TO LOSE ITS GRIP ON AREA WEATHER AS IT SHIFTS
WESTWARD...DECREASING SUBSIDENCE ALOFT IS NO LONGER STRONG ENOUGH
TO SHUT-OFF CONVECTIVE INITIATION. EXPECT THE ISOLATED
THUNDERSTORMS DEVELOPING ACROSS THE REGION THIS AFTERNOON TO
DISSIPATE BY EARLY EVENING WITH THE LOSS OF SURFACE HEATING.
HOWEVER, THEYLL RETURN TUESDAY  AFTERNOON AND LINGER INTO EARLY
EVENING.

.LONG TERM...(WEDNESDAY THROUGH MONDAY) TROPICAL STORM DOLLYS
PROJECTED TO TRACK WEST-NORTHWESTWARD TOWARD SOUTH TEXAS SO WILL
HAVE LITTLE IMPACT ON AREA WEATHER. MODELS REMAIN CONSISTENT IN
REPLACING THE UPPER LEVEL RIDGE WHICH HAS DOMINATED THE REGION
WITH A DEEPENING UPPER LEVEL TROUGH. PATTERN WILL SUPPORT A MORE
ACTIVE CONVECTIVE SEA BREEZE FRONT PATTERN ALONG WITH A SERIES OF
SHORTWAVE TROUGHS MOVING OVER THE AREA. GFS PROJECTS THE REMNANTS
OF A WEAK COLD FRONT TO PUSH SOUTHWARD ACROSS THE REGION BY THIS
WEEKEND.

&&

.AVIATION...MVFR CEILINGS/VSBYS POSSIBLE FOR BRIEF TIMES IN ISOLATED
AFTERNOON AND EARLY EVENING THUNDERSTORMS. OTHERWISE...VFR
CONDITIONS PREVAIL THROUGH NEXT 24 HOURS.

&&

.MARINE...COASTAL WATERS WEATHER WILL BE CONTROLLED BY SURFACE RIDGE
OF HIGH PRESSURE THIS WEEK. WELL TO THE SOUTH...TROPICAL STORM DOLLY
OVER THE SOUTHERN GULF IS PROJECTED BY THE NATIONAL HURRICANE CENTER
TO TRACK NORTHWEST THROUGH WEDNESDAY WITH EXPECTED LANDFALL ALONG
THE LOWER TEXAS COAST...NEAR BROWNSVILLE LATE WEDNESDAY. FORECASTERS
MAINTAIN THE THOUGHT THAT SEAS WILL BUILD DUE TO INCREASING SWELL
LATE TONIGHT AND CONTINUE THROUGH THE DAY TUESDAY BEFORE A SUBSIDING
TREND ON WEDNESDAY AS DOLLY BEGINS TO MOVE ONSHORE THE LOWER TEXAS
COAST. SEE NOTHING IN THE LATEST DATA TO CAUSE US TO CHANGE THE SEA
HEIGHT GRIDDED FORECASTS...PASSED DOWN FROM THE PREVIOUS SHIFT.

ALTHOUGH TIDAL RANGES AVERAGE ABOUT A HALF FOOT...RIP CURRENT RISK
IS FORECAST TO INCREASE TUESDAY DUE TO LONG PERIOD SWELL IMPINGING
ALONG THE COASTLINE DURING PERIOD OF OUTGOING TIDE. /10

&&

.FIRE WEATHER...UNSEASONABLY HOT AND DRY CONDITIONS TO REMAIN OVER THE AREA
THROUGH TUESDAY WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING RAIN SHOWERS
AND THUNDERSTORMS. RELATIVE HUMIDITIES DURING THIS PERIOD WILL APPROACH BUT
REMAIN ABOVE CRITICAL LEVELS.  MID-WEEK WILL BRING A RETURN TO MORE SEASONABLE
CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  94  74  91 /  05  20  10  30
PENSACOLA   75  93  75  91 /  05  20  10  30
DESTIN      82  88  82  87 /  05  20  10  30
EVERGREEN   70  97  70  93 /  05  20  10  40
WAYNESBORO  68  96  69  92 /  05  20  10  30
CAMDEN      71  98  71  94 /  05  20  05  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 21, 6:05 AM CDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
605 AM CDT MON JUL 21 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-221200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
605 AM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS OR SEVERE WEATHER IS NOT ANTICIPATED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE AN INCREASED THREAT OF RIP CURRENTS ALONG AREA BEACHES
ON TUESDAY AS LONG PERIOD SWELLS GENERATED BY TROPICAL STORM DOLLY
APPROACH THE NORTHERN GULF COAST BEACHES. OTHERWISE...NO HAZARDOUS
OR SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 4:13 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
413 PM CDT MON JUL 21 2008

FLZ003-004-212200-
INLAND SANTA ROSA-COASTAL SANTA ROSA-
413 PM CDT MON JUL 21 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER SANTA ROSA COUNTY...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF CHUMUCKLA...MOVING NORTHWEST AT
12 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CHUMUCKLA THROUGH 500 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jul 21, 5:08 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
508 PM CDT MON JUL 21 2008

ALZ056-212245-
CONECUH-
INCLUDING THE CITIES OF...EVERGREEN...
508 PM CDT MON JUL 21 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CONECUH COUNTY...

AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTHEAST OF WILCOX...MOVING WEST AT 7 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WILCOX...BROWNVILLE AND EVERGREEN THROUGH 545 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS
STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS
RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF
ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME
CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.